Hail, Jefferson
- When
- May 30, 1:30 PM MST
- Where
- Jefferson County, 4 mi SSE of Indian Hills
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.567, -105.200
7 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:30 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON MAY 30 2005 .SHORT TERM...UNSEASONABLY STRONG UPPER TROUGH WILL MOVE ACROSS THE FORECAST AREA THIS EVENING. MID LEVEL INSTABILITY IN PLACE WITH COLD ADVECTION ALOFT TO SUPPORT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...EVEN ON THE PLAINS. LOOKS LIKE INITIAL ROUND JUST COMING ACROSS THE FRONT RANGE FOOTHILLS NOW...WITH SEVERAL MORE BATCHES ON THE WAY. MOST STORMS HAVE BEEN PRODUCING SMALL HAIL TODAY...BUT CANT RULE OUT AN ISOLATED SEVERE WITH ENOUGH INSTABILITY IN/NEAR THE MOUNTAINS. THE PALMER DIVIDE AREA WILL STILL HAVE TO BE MONITORED AS COLD ADVECTION ALOFT MAY BE ENOUGH TO SUPPORT SURFACE BASED CONVECTION. PLUGGED IN 65/50 T/TD AND THAT GAVE LIMITED CAPE ONLY AROUND 800 J/KG. HOWEVER...LCLS ARE LOW AND LOW LEVEL HELICITY HIGH ENOUGH TO PROVIDE A BRIEF WINDOW OF TORNADO THREAT SOUTHEAST OF DENVER. MODEL QPF FIELDS SHOW QUITE A BIT OF WATER OVER THE NORTHEAST CORNER. AGREE THAT THIS AREA HAS BEST CHANCE OF GETTING HEAVY RAIN WITH STRONG THETA-E ADVECTION AND Q-G VERTICAL MOTION. THREAT OF ANY FLOODING SHOULD BE REDUCED THOUGH BY WIDESPREAD...SOME STRATIFORM...NATURE OF PRECIP AND RELATIVELY DRY SOIL INITIALLY. WIND NOT EXPECTED TO PICK UP ENOUGH TO SCOUR OUT LOW LEVEL MOISTURE TONIGHT. IN FACT...SUBSIDENCE AND CLEARING ALOFT BEHIND TROUGH LATER TONIGHT WOULD ONLY HELP FOG FORMATION. NORTHWEST FLOW DEVELOPS FOR TOMORROW WHICH SUPPORTS A WARMER AND DRIER FORECAST. REDUCED POPS AND RAISED TEMPS A BIT. .LONG TERM...MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES OUT THROUGH 12Z/FRIDAY. ALL SHOW THE NEGATIVELY TILTED UPPER TROUGH JUST NORTH AND EAST OF COLORADO AS OF 00Z/WEDNESDAY SWINGING UP INTO THE DAKOTAS ON WEDNESDAY. MODELS SHOW THIS TROUGH PHASING WITH A MUCH LARGER UPPER WAVE PATTERN ORGANIZING OVER THE NWRN UNITED STATES AND SWRN CANADA. THE CENTRAL CIRCULATION OF THIS LONG WAVE TROUGH DEEPENS OVER NRN IDAHO/NWRN MONTANA ON WEDNESDAY...WITH THE TROUGH CARVING OUT AS FAR SOUTH AS BAJA CALIFORNIA. DOWNSTREAM FROM THE TROUGH FLOW ALOFT OVER COLORADO BECOMES ZONAL ON WEDNESDAY. AT THE SAME AIRMASS OVER NORTHERN COLORADO DRIES OUT AND STABILIZE PARTICULARLY EAST OF THE FRONT RANGE. DRY AND WARMER CONDITIONS IN THE CURRENT FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT LOOKS GOOD FOR THE PLAINS. WILL ALSO KEEP A SLIGHT CHANCE OF AFTERNOON/EARLY EVENING T-STORMS IN THE HIGH COUNTRY WHERE ATMOSPHERE NOT AS STABLE. THURSDAY-SATURDAY...THE BROAD AND RELATIVELY COLD UPPER TROUGH OVER THE PACIFIC NORTHWEST IS FORECAST TO MAKE VERY SLOW EASTWARD DURING THE LATTER HALF OF THE WEEK. BY THURSDAY THE LOWEST HEIGHTS/COLDEST AIR ARE STILL PROGGED TO BE OVER IDAHO...WITH THE LEADING EDGE OF THIS SFC COLD AIR LYING ACROSS NRN UTAH AND WRN WYOMING AS OF 12Z/THURSDAY. THIS PACIFIC COLD FRONT IS FORECAST TO MAKE A STEADY RUN ACROSS WYOMING AND NWRN COLORADO DURING THE DAY WITH FRONT REACHING THE COLORADO/WYOMING BORDER JUST NORTH OF FORT COLLINS BY 00Z/FRIDAY. AHEAD OF THIS SFC FRONT THE AIRMASS OVER THE NERN PLAINS OF COLORADO SHOULD SEE STRONG WARMING WITH SOUTH/SOUTHEAST LOW-LEVEL FLOW. WITH 700MB TEMPS RISING TO AROUND 14C SHOULD PRODUCE AFTERNOON READINGS IN THE UPPER 70S AND LOWER 80S...AND WITH DGEX SFC AND 3KM AGL CAPES AROUND ZERO DO NOT EXPECT ANY CONVECTION ON THE PLAINS. BY FRIDAY THE FRONT APPEARS TO LINGER ALONG THE NORTHERN BORDER MAKING ONLY A BRIEF INTRUSION ONTO THE NERN PLAINS DURING THE MORNING HOURS. BUT GFS AND DGEX SHOWS THE SOUTHERN END OF T HE TROUGH AND SOME PRETTY DECENT MID-LEVEL QG OMEGA PASSING OVER THE AREA FRIDAY AFTERNOON AND EVENING. TO COVER ALL BASES...WILL COVER THE CWFA WITH A SLIGHT CHANCE OF T-STORMS BUT AS WE GET CLOSER TO THE PERIOD...WE MAY FIND THE SFC FRONT HAVING MORE OF AN INFLUENCE ON STORM GENERATION. EVEN WITH TEMPERATURES COOLING ALOFT WITH TROUGH PASSAGE SEE ONLY A SLIGHT DIP IN SFC TEMPS ON THE PLAINS FRIDAY. OVER THE WEEKEND...MEDIUM RANGE MODELS GENERALLY SHOW A WEAK SHORTWAVE RIDGE FCST TO PASS OVER THE AREA ON SATURDAY FOLLOWED BY A WEAK SHORTWAVE TROUGH ON SUNDAY/SUNDAY NIGHT. SFC GRIDS SHOW DRYING AND WARMING ON SATURDAY...AND THEN SLIGHT COOLING WITH A SLIGHT CHANCE OF AFTERNOON/EVENING T-STORMS ON SUNDAY WITH A SFC COLD FRONT BACKDOORING INTO THE FRONT RANGE. AS USUAL...CONFIDENCE IN THE MODELS LOW AT BEST THAT FAR OUT...AND SO WILL MAKE ONLY MINOR ADJUSTMENTS TO THE GFE TEMPERATURE FIELDS. && .BOU...NONE. && BARJENBRUCH/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MDT MON MAY 30 2005 COZ030>051-311200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT MON MAY 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS NORTH CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON AND EVENING. A FEW STORMS IN THE MOUNTAINS MAY APPROACH SEVERE LEVELS WITH HAIL UP TO THE SIZE OF PENNIES AND WINDS IN EXCESS OF 50 MPH THIS AFTERNOON. THESE STRONGER STORMS ARE EXPECTED TO WEAKEN SLIGHTLY AS THEY MOVE INTO A MORE STABLE ENVIRONMENT ACROSS THE PLAINS THIS AFTERNOON AND EVENING. AN AREA OF HEAVY RAIN MAY DEVELOP OVER THE NORTHEAST CORNER OF THE STATE THIS EVENING...MAINLY IN LOCATIONS EAST OF A LINE FROM FORT MORGAN TO LIMON. HOWEVER...THE THREAT OF ANY FLOODING WILL BE LIMITED BY THE RATHER DRY SOIL CONDITIONS. A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS AFTERNOON AND EVENING WILL PRODUCE THE WET AND UNSTABLE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH SUNDAY...MAINLY OVER AND NEAR THE MOUNTAINS. DAYTIME HEATING WILL PRODUCE MOST OF THE LIFT AND INSTABILITY REQUIRED FOR THESE THUNDERSTORMS. HOWEVER PASSAGE OF A FAIRLY STRONG COLD FRONT LATE ON THURSDAY MAY PRODUCE A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS OF COLORADO CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BARJENBRUCH/BAKER
The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
7 hail, 1 lightning. Local standard time, as filed.
Lightning reportedly struck at least 20 homes in Westminster. Most of the damage however was minor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452828, 5452834, 5452835, 5452829, 5452830, 5452831, 5452832, 5452833.